Background: Bottle gourd (Lagenaria siceraria) is popularly known as lauki, ghia or dudhi in India. Its consumption is advocated by traditional medicine healers for controlling diabetes mellitus, hypertension, liver diseases, weight loss and other diseases. However, in last few years there have been reports of suspected toxicity due to consumption of its juice leading to severe vomiting and upper gastrointestinal bleeding. As emergency physicians we need to be aware of this very rare poisoning specially in India.
Methods: We present a case of a 52-year-old woman who presented with multiple episodes of hematemesis and shock to the emergency department (ED) after consuming bottle gourd juice. The patient was resuscitated and stabilized with fluids, proton pump inhibitors and antiemetics and shifted to the intensive care unit (ICU) under the care of a gastroenterology team for urgent endoscopy and further management.
Results: The patient received intravenous fluids, antibiotics, antiemetics, and antacids and underwent upper gastroenterologic endoscopy during the hospitalization. She was discharged in a stable condition 4 days later.
Conclusions: As a member of the Cucurbitaceae family, bottle gourd contains toxic tetracyclic triterpenoid compounds called cucurbitacins which are responsible for the bitter taste and toxicity. There is no known antidote for this toxicity, and clinicians treat such patients symptomatically only. It is important to educate the public about the harmful effects of this potentially life-threatening toxicity.
Keywords: Bottle gourd; Shock; Toxicity.